Cancer drugs can cause loss of appetite or taste changes. But there are things that you can do to help you cope.
Changes in appetite
Changes to your appetite can be distressing to you and your family and friends. Eating is a social and enjoyable activity, and you or they might feel upset if you don’t feel like participating.
You can lose your appetite for various reasons when you are having cancer treatment.
The side effects of some of the following drugs can put you off your food and drinks:
- targeted cancer drugs
Other drugs, such as hormone therapies or bisphosphonates can cause mild sickness that might put you off your food.
Cancer itself and certain chemicals that are released can also cause a change in your appetite.
Fatigue, pain and depression can cause a lack of energy. So you might not have the motivation to eat.
You can try the tips on the list below to help you cope with a loss of appetite.
Tips for loss of appetite
- Eat several small meals and snacks throughout the day rather than 3 big ones.
- Ask your doctor to recommend high calorie drinks that you can sip between treatments if you are losing weight.
- There aren't any rules about what you should and shouldn't eat, if you feel like it, try it.
- Don’t give yourself a hard time if you don’t feel like eating in the 2 or 3 days after your treatment, as you can make up for lost calories in between treatments.
- It’s very important to drink plenty, even if you can’t eat.
- Don't fill your stomach with a large amount of liquid before eating.
- Try to eat high calorie foods to keep your weight up.
Changes in taste
Some of the following drugs can cause taste changes:
- targeted cancer drugs
- other drugs, for example, anti sickness medicines
Doctors think some chemotherapy drugs cause taste changes because they stay in the spit (saliva) for a few days after treatment. How long a drug would stay in the spit depends on:
- the type of drug
- the dose
- how the body processes the drug
The drug in the saliva directly affects cells in the mouth. These are the cells responsible for taste. They are also called taste receptor cells.
Some chemotherapy drugs also cause reduced spit flow in the mouth. This, too, affects taste.
You might lose weight when having taste changes, as it can affect your appetite. You might go off certain foods because they taste different from what they usually do. Some people find that they start preferring spicy food.
It is important to let your doctor or specialist nurse know if you think that you’ve lost weight. Your chemotherapy dose is partly calculated according to your weight. So having a lower weight means your chemotherapy dose can be wrong.
You can try the tips below to help you cope with taste changes.
Tips for taste changes
- Avoid foods that taste strange to you, but try them again every few weeks as your taste may have gone back to normal.
- Choose foods that have strong flavours if all your food tastes the same.
- Add flavourings such as gravies. Bottled sauces can help to add flavours to a meal.
- Try stronger versions of your favourite foods such as strongly flavoured cheese.
- Avoid your favourite foods and drinks so you are less likely to go off them for good.
- Use plastic cutlery if food tastes metallic.
- Avoid very cold or very hot foods.
- Keep your mouth clean and brush your teeth well.
- Tart foods have a strong taste. Consider citrus fruits such as lemons and oranges – this could be in yoghurts, sorbets or other foods (avoid them if you have a sore mouth).